Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 144, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 1, 2008, 3:21 PM EDT for 4 counties in Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2008, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 1, 2008, 4:11 PM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH
The radar
The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:12 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:33 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 1, 2:33 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 233 PM EDT FRI AUG 1 2008 .SHORT TERM (TONIGHT AND SUNDAY)... SOME CONCERN STILL EXISTS THIS AFTERNOON INTO THE EVENING FOR CONVECTIVE ACTIVITY...SOME WHICH MAY BE STRONG TO SEVERE. DECENT ENVIRONS FOR WIND THREAT...DRY MID LVLS PRODUCING HIGH MDPI/WINDEX VALUES OF 1.03/61...DOWNDRAFT CAPES AROUND 1200 J/KG AND SURFACE BASED CAPES NEARING 3000+ J/KG AS WE HAVE APPROACHED OR SURPASSED CONVECTIVE TEMPS. AS THE BOUNDARY AND SHRTWV PUSHES SOUTHEAST FROM WI OVER THE REGION THIS AFTERNOON INTO THE EVENING THE TRIGGER TO SET EVERYTHING OFF WILL ARRIVE IN GREATER FASHION...AND SHOULD ALLOW FOR MORE THAN A FEW SCTD SHOWERS/STORMS. AS THE FRONT PUSHES THRU THE REGION TONIGHT THE CHANCES FOR PRECIP WILL WRAP QUICKLY FROM NORTHEAST TO SOUTHEAST THIS EVENING...ENDING AROUND OR BEFORE MIDNIGHT IN THE FAR SOUTHEAST. SOME CLEARING OF THE SKIES EXPECTED AS SLIGHTLY DRIER AIR WORKS INTO THE SOUTHERN GREAT LAKES AS DEWPTS WILL DROP INTO THE UPPER 50S OR LOWER 60S. HUGE RIDGE ACROSS THE CENTRAL CONUS WILL SLOWLY PUSH EAST...BUT EASTERN TROUGH WILL CONTINUE THE NORTHERLY FLOW ACROSS THE REGION. SFC HIGH WILL MOVE ACROSS THE REGION WITH NORTHERLY SFC FLOW ACROSS THE REGION WITH H850 TEMPS OF 14C EXPECTED...WHICH IS SLIGHTLY BELOW SEASONAL LVLS...KEEPING AFTN TEMPS SLIGHTLY BELOW AVG AS WELL...AMPLE SUNSHINE EXPECTED AS TIME HEIGHT SERIES SHOWING A VERY DRY COLUMN FOR SATURDAY. SFC HIGH STILL MOVING EAST OUT OF THE REGION SATURDAY NIGHT...WITH MOSTLY CLEAR SKIES EXPECTED AND TEMPS DROPPING INTO THE UPPER 50S FOR MANY...3 TO 5 DEGREES BELOW NORMAL FOR EARLY AUGUST. && .LONG TERM (MONDAY THROUGH FRIDAY)... WARM WEATHER STILL ON TAP FOR MON-TUE WITH PCPN CHANCES AS RIDGE FLATTENS MIDWEEK. OP GFS STILL WARMER THAN ENSEMBLE MEMBERS SUN-TUE AND KEPT TEMPS MORE IN LINE WITH ENSEMBLE MEAN...WHICH IS IN GOOD CONTINUITY WITH PVS FCST PACKAGE. ALSO ENSEMBLE SPREAD SHRINKING LEADING TO HIGHER CONFIDENCE IN HIGHS FOR THIS WINDOW...WITH READINGS GENERALLY PEAKING NEAR OR JUST ABOVE 90 MON-TUE MOST PLACES. COOL DOWN ON TAP FOR LATE WEEK AS FAMILIAR SIGHT OF TROFING OVER NE CONUS TAKES SHAPE. TIMING OF CONVECTIVE CHANCES ALONG BNDRY AS RIDGE FLATTENS HAS SPED UP MORE INTO TUE/TUE NIGHT AND HAVE ADDED CHC POPS 00Z-06Z WED BUT WONT PULL WED AFT POPS FOR NOW PENDING FUTURE MODEL RUNS. && .PREV DISCUSSION... /ISSUED 110 PM EDT FRI AUG 1 2008/ AVIATION (18Z TAFS)... VFR CONDITIONS ACROSS THE REGION AS THE STRATUS FROM EARLIER TODAY IS STARTING TO LIFT AND A MORE CONVECTIVE APPEARANCE TO THE CLOUDS IS DEVELOPING PER LATEST VIS SAT. LIGHT WINDS WILL BE FOUND ACROSS THE REGION...WITH SOME SCTD TSRA/SHRA LIKELY TO DEVELOP THIS AFTERNOON AND INTO THE EARLY EVENING. MVFR OR IFR CONDITIONS WILL BE POSSIBLE IN THE CONVECTIVE ACTIVITY. FRONTAL BOUNDARY WILL PUSH THROUGH LATE THIS EVENING...WINDS WILL VEER TO THE NORTHWEST/NORTH. CLEARING SKIES BEHIND THE FRONT WITH LIGHT NORTHERLY FLOW. VFR CONDITIONS OVERNIGHT THROUGH THE MORNING. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SCHOTT LONG TERM...LUDINGTON AVIATION...SCHOTT
Hazardous weather outlook, Aug 1, 11:55 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1155 AM EDT FRI AUG 1 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021100- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1155 AM EDT FRI AUG 1 2008 /1055 AM CDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN NORTHERN INDIANA. THE STORMS MAY QUICKLY INTENSIFY TO SEVERE LEVELS AND SPREAD ACROSS NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN THROUGHOUT THE DAY AND INTO NORTHWEST OHIO BY LATE AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS IS LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. ISOLATED NICKEL SIZE HAIL IS ALSO POSSIBLE. IMMEDIATELY DOWNWIND OF LAKE MICHIGAN...PRIMARILY FOR BERRIEN COUNTY MICHIGAN...AND LAPORTE COUNTY INDIANA THE RISK FOR SEVERE STORMS IS LESS AS SLIGHTLY COOLER TEMPERATURES WILL LIMIT INSTABILITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...A SMALL CHANCE FOR STRONG STORMS EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON OR EARLY EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-021100- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1155 AM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH STRONG GUSTY WINDS TO 40 KNOTS AND LOCALLY HIGH WAVES ARE POSSIBLE FROM LATE MORNING INTO THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...A SMALL CHANCE FOR STRONG STORMS EXISTS.. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP SCHOTT
In the hours before
Special weather statement, Aug 1, 2:53 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 253 PM EDT FRI AUG 1 2008 OHZ004-005-016-011945- DEFIANCE OH-HENRY OH-PUTNAM OH- 253 PM EDT FRI AUG 1 2008 ...SPECIAL WEATHER STATEMENT... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DEFIANCE...MOVING SOUTHEAST AT 24 MPH. WINDS GREATER UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HOLGATE... LEIPSIC... AYERSVILLE AND FLORIDA... STANDLEY... PLEASANT BEND...NEW BAVARIA AND NORTH CREEK. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SCHOTT
Local storm report, Aug 1, 3:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN DEFIANCE 41.28N 84.36W
08/01/2008 M1.00 INCH DEFIANCE OH EMERGENCY MNGR
ONE INCH OF RAIN FELL IN A HALF HOUR.
&&
EVENT NUMBER IWX0801750
LWFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:08 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Pulaski, Starke | 42 min |
| Aug 1, 6:35 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Jay, Wells | 40 min |
| Aug 1, 4:51 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 39 min |
| Aug 1, 5:24 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 52 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.